Florida, 2025Tornado in Florida, May 12, 2025
May 12, 2025 · NWS MLB · 1 event in 1 county or zone
A thunderstorm produced a waterspout over Lake Griffin near Silver Lake.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced a waterspout over Lake Griffin near Silver Lake.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 12, 7:45 PM EST, 10 minutes earlier. Its key messages:
- Issued at 845 PM EDT Mon May 12 2025
- Showers and isolated storms moving offshore through the overnight hours, with activity continuing across the local Atlantic waters.
- Drier conditions expected by Tuesday, with no rain chances the second half of the week, but in exchange, very warm conditions are expected by late week and the weekend.
Area forecast discussion, May 12, 7:45 PM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
845 PM EDT Mon May 12 2025
...New UPDATE...
.KEY MESSAGES...
Issued at 845 PM EDT Mon May 12 2025
- Showers and isolated storms moving offshore through the
overnight hours, with activity continuing across the local
Atlantic waters.
- Drier conditions expected by Tuesday, with no rain chances the
second half of the week, but in exchange, very warm conditions
are expected by late week and the weekend.
&&
.UPDATE...
Issued at 845 PM EDT Mon May 12 2025
Scattered to numerous showers and storms have pushed offshore
across the local Atlantic waters this evening, with some isolated
shower development continuing across portions of the interior.
Activity is anticipated to gradually diminish through the
overnight hours, with drier air forecast to filter in across the
Florida peninsula. Cut PoPs back a bit this evening to better
follow current radar trends, and also kept thunder chances
primarily confined to the Treasure Coast and adjacent Atlantic
waters. Otherwise, the forecast remains on track. Temperatures
only fall into the mid to upper 60s overnight, with skies
remaining partly to mostly cloudy. Southerly winds become light
overnight.
&&
.PREVIOUS DISCUSSION...
Issued at 251 PM EDT Mon May 12 2025
Current-Tonight... Showers and occasional embedded lightning
storms continue to move northeastward as a weak cold front
approaches the western Peninsula. The highest rainfall totals
observed since midnight now range 2-4.5 inches along and just east
of I-4. While areas further south were dry for several hours this
morning, coverage of scattered to numerous showers has started to
steadily build this afternoon. The focus for heavy rainfall will
increase across these areas through late this afternoon and into
the evening with additional rainfall amounts of 1-3 inches
(isolated 4-5 inches) forecast across portions of southern
Brevard, Okeechobee, and the Treasure Coast counties. A Slight
Risk for excessive rainfall continues across all of east central
Florida, and repeated rounds of heavy rainfall could lead to minor
flooding of urban or low-lying areas. Continuing to lose
confidence in the potential for strong storms due to the lack of
instability, and isolated lightning strikes and heavy downpours
will be the primary storm hazards through the remainder of the
day. Showers gradually clear from northwest to southeast late this
afternoon and into the late evening.
Tuesday-Wednesday... The weak cold front moves east-southeast of
Lake Okeechobee and the Treasure Coast early Tuesday with a few
lingering showers making their final push offshore. A much drier
airmass briefly builds behind the front with moisture modestly
recovering into the afternoon (PWAT ~1-1.2"). CAMs have suggested
moisture may be enough to support a few showers across the north
tomorrow afternoon as a weak pulse of vorticity moves through the
low to mid levels. No mentionable rain chances on Wednesday. Light
westerly flow will help to kickstart a warming trend each day.
Temperatures in the mid to upper 80s on Tuesday warm to widely
spread the upper 80s on Wednesday. Morning temperatures in the
upper 60s to low 70s tomorrow range the 60s Wednesday morning.
Thursday-Sunday (previous)... Dry and hot as ridging builds over
the Gulf and Florida, developing weak high pressure at the
surface. Some nuance in how the surface high interacts with the
Atlantic high, and whether the former remains discrete or gets
absorbed into the ridge axis of the latter. Temperatures climb
well above normal into the mid to upper 90s by the weekend with
heat risk impacts felt either way, but whether we see record warm
heat is less clear now. No mentionable rain chances at this time.
&&
.MARINE...
Issued at 251 PM EDT Mon May 12 2025
Tonight... Poor boating conditions as a cold front approaches and
moves through the waters from the west. Small Craft should exercise
caution offshore for south winds around 15-20 kts. Scattered to
numerous showers continue to move offshore with occasional embedded
lightning strikes. Seas 3-5 ft.
Tuesday-Friday (modified previous)... Generally favorable, albeit
increasingly hot boating conditions as the front finally departs
east-southeast and high pressure builds over the area. W-SW winds
5-10 kts shift SSE-SE and increase to 10-15 kts in the afternoons
and evenings with the sea breeze circulation. Seas 3-4 ft Tuesday
subside to 2-3 ft Wednesday onward. Rain and lightning storm
chances linger into Tuesday and possibly Wednesday, then dry
conditions expected Thursday onward.
&&
.AVIATION...
(00Z TAFs)
Issued at 720 PM EDT Mon May 12 2025
Showers continue at SUA, with intensity diminishing over the next
hour or so as activity pushes offshore. Maintained a TEMPO at SUA
through 01Z for the ongoing activity. Isolated shower development
will continue to be possible near the terminals over the next
couple of hours, with VCSH continuing through 02Z across the
interior terminals and DAB, and between 03-04Z from TIX southward.
Dry conditions then develop through the overnight hours and into
tomorrow, though some light shower activity cannot fully be ruled
out. Confidence was too low to include mention within the TAF
package, but will monitor and amend as needed. South-southwest
flow is forecast to develop overnight into tomorrow, with
terminals from TIX southward along the coast becoming
southeasterly late tomorrow afternoon as the east coast sea
breeze attempts to develop and move inland. Wind speeds generally
remaining below 10 knots through the period.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 67 86 66 87 / 20 20 0 10
MCO 69 84 67 87 / 20 20 0 10
MLB 69 86 67 86 / 30 10 10 10
VRB 69 87 66 86 / 40 20 10 10
LEE 69 84 68 87 / 20 20 0 10
SFB 67 87 67 89 / 20 20 0 10
ORL 69 85 68 88 / 20 20 0 10
FPR 68 87 65 86 / 50 20 10 10
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
UPDATE...Tollefsen
AVIATION...Tollefsen
In the hours before
Special weather statement, May 12, 3:54 PM EST, 4 hours 1 minute before
Special Weather Statement
National Weather Service Melbourne FL
454 PM EDT Mon May 12 2025
FLZ058-259-264-122145-
Okeechobee FL-Inland St. Lucie FL-Inland Martin FL-
454 PM EDT Mon May 12 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ST. LUCIE...
SOUTHEASTERN OKEECHOBEE AND WESTERN MARTIN COUNTIES THROUGH 545 PM
EDT...
At 453 PM EDT, Doppler radar was tracking a strong thunderstorm near
J And S Fish Camp, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Indiantown, J And S Fish Camp, Tradition, and Port Mayaca.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2700 8062 2708 8066 2711 8066 2716 8071
2719 8076 2733 8045 2696 8031 2696 8061
TIME...MOT...LOC 2053Z 239DEG 25KT 2704 8068
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
WeitlichTornado, Lake
- When
- May 12, 7:55 PM EST to 7:58 PM EST
- Where
- Lake County, 1.79 mi WSW of Lanier to 0.56 mi WNW of Lanier
- Rating
- EFU
- Path length
- 1.46 mi
- Path width
- 50 yd
- Reported by
- Broadcast Media
- Coordinates
- 28.837, -81.845
Videos sent by public and local media show a waterspout developed over Lake Griffin in the Leesburg area near sunset. A confirmed report by the Leesburg fire department, |indicates the spout remained over water.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in North Carolina, May 12, 2025$50,000 · EF1 · 1 event
- Hail and Damaging Winds in Tennessee, May 12, 2025$65,000 · 1.25 in hail · 7 events
- Tornado and Flooding in Florida, May 12, 2025$46,000 · EF0 · 4 events
- Tornado and Flooding in South Carolina, May 12, 2025EF1 · 3 events
- Flooding in North Carolina, May 12 to 13, 2025$15,000 · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 12, 202510 events
- Dense Fog in Missouri, May 12 to 13, 20258 events
- Tornado and Flash Flooding in South Carolina, May 12 to 13, 2025$12,000 · EF0 · 3 events
- High Wind in Nevada, May 12 to 13, 202575 kt wind · 5 events
- Damaging Wind and High Wind in Montana, May 12, 202555 kt wind · 4 events
- High Wind in Utah, May 12 to 13, 202563 kt wind · 4 events
- Damaging Winds in Montana, May 12, 202554 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1244093.